Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Los Angeles, CA

October 19, 2004Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 19, 2004, 9:45 PM PDT for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 9:45 PM PDT (04:45 UTC)
Expired
Oct 20, 2004, 3:30 AM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 75 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 200453
FFWLOX
CAC037-111-200645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
945 PM PDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...INCLUDING
  THE PIRU...FOOTHILL...CROWN...AND PADUA BURN AREAS.

* UNTIL 330 AM PDT.

* AT 935 PM PDT...SULPHUR MOUNTAIN DOPPLER RADAR INDICATED A BAND OF
  HEAVY RAIN OVER VENTURA AND WESTERN LOS ANGELES COUNTIES.
  FOUR TO SEVEN INCHES OF RAIN HAVE ALREADY BEEN REPORTED ACROSS 
  SEVERAL VENTURA COUNTY MOUNTAIN OBSERVING SITES. RAINFALL RATES
  OF ONE HALF TO ONE INCH PER HOUR WILL BE COMMON ACROSS THE WARNING
  AREA...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR OVERNIGHT.
  THIS ADDITIONAL HEAVY RAIN ON TOP OF RAIN SOAKED GROUNDS WILL CREATE
  FAVORABLE CONDITIONS FOR FLASH FLOODING...INCLUDING MUD AND DEBRIS
  FLOWS. THE HEAVY RAIN WILL SHIFT INTO THE LOS ANGELES COUNTY MOUNTAINS
  OVERNIGHT...WITH THE RAIN BAND EXPECTED TO BE VERY SLOW MOVING. STORM
  TOTALS UP TO TEN INCHES WILL BE LIKELY ACROSS THE MOUNTAINS OF VENTURA
  AND LOS ANGELES COUNTIES.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE THE PIRU...
  FOOTHILL...CROWN...AND PADUA BURN AREAS.

FOLLOW DIRECTIONS OF EMERGENCY PREPAREDNESS OFFICIALS AND EVACUATE IF
REQUESTED TO DO SO. PERSONS IN THE WARNING AREA SHOULD BE PREPARED TO
MOVE IMMEDIATELY...WITHOUT WAITING FOR INSTRUCTIONS...IF HEAVY FLOWS
OF WATER OR DEBRIS ARE OBSERVED IN THEIR AREA.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3446 11766 3414 11768 3451 11941 3488 11944

$$

GOMBERG/KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 9:00 PM PDT, 45 minutes earlier.

Area forecast discussion, Oct 19, 9:00 PM PDT, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PDT TUE OCT 19 2004

.SHORT TERM...
FORECAST ON TRACK...WITH FRONT AXIS FROM LA/VTA/KERN COUNTY TRIPLE
POINT TO THE VTA/SBA/PACIFIC OCEAN TRIPLE POINT. PROGRESS OF THE FRONT
HAS SLOWED DOWN IN RECENT HOURS AS FORECAST BY ETA. GREATLY DIMINSIHED
RAIN ACTIVITY BEHIND THE FRONT. UPDATED CENTRAL COAST ZONES TO REFLECT
THIS. 00Z ETA CONTINUES THINKING OF A CRUSHING AMOUNT OF RAIN FROM 06Z
TO 18Z OVER THE L.A. MTNS. GFS IS A LITTLE QUICKER AND GIVES A LITTLE
LESS RAIN BUT STILL FROM MIDNIGHT TO AT LEAST 800 AM L.A. COUNTY
SHOULD GET MODERATE TO HEAVY RAIN WITH MUCH HEAVIER RAIN IN THE
WINDWARD SIDE OF THE MOUNTAINS.

CURRENT HEAVY RAIN BAND IS OVER VENTURA COUNTY AND HAVE ISSUED A FLASH
FLOOD WARNING FOR THE PIRU BURN AREA. THIS HEAVY RAIN SHOULD LAST TIL
ABOUT MIDNIGHT.

GFS BRINGS A SIZABLE POST FRONTAL TROF THROUGH THE AREA TOMORROW
AFTERNOON WHILE ETA DOES NOT. WILL LIKELY BACK OFF ON SHOWERS IN
MORNING UPDATE DEPENDING ON WHAT MDL IS VERIFYING BEST WITH SAT
IMAGERY.

.LONG TERM...(FROM AFTERNOON)
INTERESTING SCENARIO FOR THE WEEKEND. CONDITIONS LOOK
DRY FRIDAY AND MOST OF SATURDAY, BUT THE GFS SHOWS A VERY SLOW
MOVING FRONT DROPPING SOUTH THROUGH CALIFORNIA LATER SAT AND SUNDAY
AND INTO LA COUNTY LATE SUNDAY AND MONDAY. IT ALSO HAS A DECENT
SOUTHERLY FLOW WITH IT WHICH WOULD BODE WELL FOR ANOTHER ROUND OF
PRECIP. NOT AT ALL CONFIDENT WITH THE TIMING THOUGH AND FOR NOW WILL
CONTINUE TO BROAD BRUSH THE EXTENDED PERIOD WITH LOW POPS AND WAIT
FOR LATER MODEL RUNS TO NARROW THIS DOWN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR THE BURN AREAS (SEE LAXFFALOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

WOFFORD/RORKE
Hazardous weather outlook, Oct 19, 6:00 AM PDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE OCT 19 2004

CAZ034>041-044>047-051>054-059-087-088-201300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

THERE IS THE POTENTIAL FOR HEAVY RAINFALL THIS EVENING.  RAINFALL
RATES UP TO ONE INCH PER HOUR WILL BE POSSIBLE. THESE RAINFALL RATES
COULD WELL CAUSE FLOODING OR DEBRIS FLOWS IN THE BURN AREAS. A FLOOD
WATCH HAS BEEN ISSUED FOR FLASH FLOODING FOR THE BURN AREAS OF SANTA
BARBARA COUNTY EFFECTIVE FROM 3 PM TODAY UNTIL 3 PM WEDNESDAY...AND
FOR THE BURN AREAS OF VENTURA AND LOS ANGELES COUNTIES BEGINNING AT
8 PM TODAY UNTIL 3 PM WEDNESDAY...PLEASE SEE THE LATEST FLOOD WATCH
STATEMENT FROM LOS ANGELES/OXNARD /WGUS66 KLOX FFALOX/ FOR FURTHER
DETAILS.

SURF WILL RISE THIS AFTERNOON THROUGH THE EVENING TO THIRTEEN FEET
NORTH OF POINT CONCEPTION...PLEASE SEE THE LATEST HIGH SURF ADVISORY
FROM LOS ANGELES/OXNARD /WHUS46 KLOX CFWLOX/ FOR FURTHER DETAILS.

WINDS WILL INCREASE WITH THIS STORM SYSTEM...ESPECIALLY IN
THE MOUNTAINS AND DESERTS...WHERE WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE...PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT LOS
ANGELES/OXNARD /WWUS 86 KLOX SPSLOX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOOD WATCH REMAINS IN EFFECT FOR SANTA BARBARA...VENTURA...AND LOS
ANGELES COUNTIES UNTIL 3 PM WEDNESDAY...PLEASE SEE THE LATEST FLOOD
WATCH STATEMENT FROM LOS ANGELES/OXNARD /WGUS66 KLOX FFALOX/ FOR
FURTHER DETAILS.

HIGH SURF ADVISORY REMAINS IN EFFECT NORTH OF POINT CONCEPTION
THROUGH THURSDAY...PLEASE SEE THE LATEST HIGH SURF ADVISORY FROM LOS
ANGELES/OXNARD /WHUS46 KLOX CFWLOX/ FOR FURTHER DETAILS.

SNOW LEVELS ARE EXPECTED TO REMAIN QUITE HIGH DURING THE PEAK OF THE
STORM...BUT WILL LOWER TO RESORT LEVEL ON WEDNESDAY IN THE POST
FRONTAL SHOWERS. CONSEQUENTLY...ACCUMULATING SNOW WILL ONLY BE ON THE
HIGHEST PEAKS THROUGH MUCH OF WEDNESDAY. A FEW INCHES OF SNOW COULD
ACCUMULATE DOWN TO 6000 FEET WEDNESDAY NIGHT...PLEASE SEE THE LATEST
SPECIAL WEATHER STATEMENT LOS ANGELES/OXNARD /WWUS 86 KLOX SPSLOX/
FOR FURTHER DETAILS.

FORWOOD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 6:15 PM PDTFlash Flood WarningLOXSanta Barbara2 hr
Oct 20, 3:00 AM PDTFlash Flood WarningLOXLos Angeles6 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.